Wisconsin, 2016Damaging Winds in Wisconsin, June 10, 2016
June 10, 2016 · NWS MKX · 2 events in 2 counties and zones
A line of thunderstorms brought straight line wind damage to areas north of Madison during the evening hours. A weak upper air disturbance and approaching cold front had triggered the line of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms brought straight line wind damage to areas north of Madison during the evening hours. A weak upper air disturbance and approaching cold front had triggered the line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 10, 2:46 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 10, 2:46 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
346 PM CDT FRI JUN 10 2016
.TONIGHT AND SATURDAY...Forecast Confidence...Medium
A line of thunderstorms continues to develop ahead of an approaching
front in northwest Wisconsin. This will be the main feature of
concern this evening, as these storms are expected to move southeast
toward the forecast area.
The first issue is timing of the line, as models are not in very
good agreement at this point. The HRRR seems to have the best handle
and is also the fastest of the mesoscale models. Latest radar trends
suggest even the HRRR might be a little slow with the progression of
this convective event. Have thus timed pops toward the faster model
solutions.
The other concern is how far southeast the line will propagate this
evening. There is a general diminishing trend per most models as the
line drops through the forecast area. There is thus higher
confidence in storms across the north. The latest experimental HRRR
brings storms all the way through, which might not be a bad solution
given the current placement/speed of the line per the various model
solutions.
SPC is maintaining a Slight Risk for severe storms across most of
the forecast area for this evening.
After the storms move through this evening and early tonight, it
should turn dry for the remainder of the night and into Saturday
morning. Models are suggesting convective development across mainly
the southern half of the forecast area tomorrow afternoon in the
vicinity of the slow moving frontal boundary. Plenty of instability
tomorrow to go along with marginal 0-6 km bulk shear of 20-25 knots.
SPC has a Slight Risk for severe storms across roughly the southern
half of the forecast area tomorrow.
Temps tonight will remain mild, around 70 most places. Not much
change in thinking with temps for tomorrow. Looks hot and humid,
with highs into the low 90s. Dewpoints in the upper 60s to around 70
will result in heat index values pushing 100. With borderline
advisory values and the potential for afternoon storms, opted to
hold off on an advisory for now.
.SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE HIGH
Colder air dropping in behind deepening northeastern U.S. 500 mb
trough pushes a back-door cold front south down Lake Michigan and
northern Wisconsin Saturday afternoon, and moves the front through
southern Wisconsin Saturday night. Some differing model timing of the
front into srn WI leads to leaving some slight chance PoPs in for
Saturday evening.
Front stalls to the southwest and begins to lift back to the
northeast as a warm front. Surface boundary does not lift across the
CWA but 850 mb warm air advection triggers a band of light
precipitation in the consensus solution over the far northwest
Sunday morning. Southeast winds will keep the northeastern third of
the forecast area cool with highs in the upper 60s to lower 70s,
and mid 60s along the lake. The southwest two-thirds will warm into
the mid to upper 70s.
.SUNDAY NIGHT AND MONDAY...FORECAST CONFIDENCE MEDIUM
Precipitation chances rise as a short wave trough flattens amplified
500 mb ridge as it tracks across the western Great Lakes region with
the associated surface low from western MN into srn WI/nrn IL by 00Z
Tuesday. Model surface dew points may be a bit too moist but enough
instability with low to mid 80 high temperatures for thunderstorms.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE
MEDIUM
An unsettled period as deep southwest U.S. 500 mb low opens up and
lifts toward region Monday night and Tuesday, then closes off over
South Dakota/Nebraska Wednesday and drifts across WI/IL Thursday,
stalling over nrn MO/central IL Friday. While there will be some
dry periods, uncertain timing leads to chance PoPs Tuesday through
Thursday night before low finally drifts far enough south to have
Friday and Friday night dry. Temperatures will hover around normal
levels for this time of year.
&&
.AVIATION/00Z TAFS/...
It should be dry through the late afternoon hours, with storms then
likely moving into the northwest this evening. There remains a
question of how far southeast these storms will make it, so will
have to continue to sort through latest model data as it comes in.
There is a chance some of these storms could be severe, with
damaging winds and large hail the primary threats.
There will be another chance for storms Saturday afternoon and
evening, particularly across the southern half of the forecast area.
Should see mainly VFR through Saturday, other than lower
visibilities in moderate/heavy rainfall.
&&
.MARINE...
Storms are likely this evening, with a chance again tomorrow
afternoon. Some of the storms could be severe, with damaging winds
and large hail the primary threats.
Breezy northeast winds may build waves to around 3 to 5 feet
Saturday night. A small craft advisory may be needed for this period.
&&
.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&
TONIGHT/Saturday AND AVIATION/MARINE...DDV
Saturday NIGHT THROUGH Friday...REM
Hazardous weather outlook, Jun 10, 4:40 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT FRI JUN 10 2016
WIZ046-047-051-052-056>060-062>072-112115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
540 PM CDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT AS A LINE OF STRONG TO
POSSIBLY SEVERE STORMS TRACKS SOUTH OUT OF NORTHWEST AND WESTERN
WISCONSIN. MOST OF SOUTHERN WISCONSIN IS IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG DAMAGING WIND ARE THE
MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE.
AN AIR QUALITY ADVISORY HAS BEEN ISSUED BY THE WISCONSIN DEPARTMENT OF
NATURAL RESOURCES FOR OZONE FOR THE COUNTIES OF
OZAUKEE...MILWAUKEE...RACINE AND KENOSHA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
HEAT INDEX READINGS WILL RISE INTO THE MID AND UPPER 90S ON
SATURDAY.
A LARGE PORTION OF SOUTHERN WISCONSIN IS IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR SATURDAY AND SATURDAY EVENING AS A COLD
FRONT SAGS SOUTH THROUGH THE AREA.
THERE WILL BE CHANCES OF THUNDERSTORMS AT TIMES MONDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT THROUGH
SATURDAY NIGHT.
LMZ643>646-112115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
540 PM CDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT AS A LINE OF STRONG TO
POSSIBLY SEVERE STORMS TRACKS SOUTH OUT OF NORTHWEST AND WESTERN
WISCONSIN. MOST OF SOUTHERN WISCONSIN IS IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG DAMAGING WIND ARE THE
MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF SHEBOYGAN
FOR SATURDAY AND SATURDAY EVENING AS A COLD FRONT SAGS SOUTH
THROUGH THE AREA. NORTHEAST WINDS WILL APPROACH SMALL CRAFT
ADVISORY LEVELS BEHIND THE COLD FRONT SATURDAY NIGHT.
CHANCES OF THUNDERSTORMS WILL CONTINUE ON AND OFF MONDAY THROUGH
THURSDAY.
DENSE FOG WILL BE POSSIBLE TONIGHT AND SATURDAY AS WARM AND HUMID
AIR FLOWS OVER THE COOL WATERS OF LAKE MICHIGAN.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 10, 5:57 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
657 PM CDT FRI JUN 10 2016
WIZ046-047-056>058-062-063-110045-
SAUK-IOWA-GREEN LAKE-COLUMBIA-DODGE-MARQUETTE-DANE-
657 PM CDT FRI JUN 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN IOWA...SAUK...
COLUMBIA...GREEN LAKE...MARQUETTE...NORTHWESTERN DODGE AND
NORTHWESTERN DANE COUNTIES...
AT 656 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WESTFIELD TO COON
VALLEY. MOVEMENT WAS SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BARABOO...PORTAGE...REEDSBURG...PRAIRIE DU SAC...SAUK CITY...WISCONSIN
DELLS...LAKE WISCONSIN...BERLIN...LODI...LAKE DELTON...POYNETTE...
PARDEEVILLE...MAZOMANIE...SPRING GREEN...MONTELLO...MARKESAN...WEST
BARABOO...WESTFIELD...PRINCETON AND RIO.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4398 8889 4363 8889 4363 8882 4286 9042
4320 9043 4321 9030 4317 9019 4355 9019
4356 9031 4364 9031 4364 8960 4398 8960
TIME...MOT...LOC 2356Z 344DEG 43KT 4402 8947 4368 9102
SPMThunderstorm Wind, Sauk
- When
- June 10, 6:42 PM CST to 7:15 PM CST
- Where
- Sauk County, 0.2 mi NW of La Valle to 1.37 mi NNW of Devils Lake State Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 43.582, -90.133
Numerous trees and tree branches down from La Valle to Rock Springs to Baraboo.
Thunderstorm Wind, Columbia
- When
- June 10, 6:50 PM CST to 7:15 PM CST
- Where
- Columbia County, 0.51 mi NW of Lewiston to 0.47 mi SSE of Wyocena
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 43.584, -89.638
Numerous trees and tree branches down and 6 to 8 roads blocked by trees over the northern and central portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647100, 647099.